Heavy Rain, Hawaii
- When
- March 14, 10:00 AM HST to 11:26 AM HST
- Where
- Hawaii County, 2.19 mi ESE of Waikoloa Village to 4.69 mi SE of Honaunau National Pk
- Reported by
- Official NWS Observations
- Coordinates
- 19.920, -155.748
An upper low, known as a kona low in Hawaii, and concomitant trough developed west of the islands and brought heavy showers, thunderstorms, and flash flooding to the area. There were no serious injuries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
An upper low, known as a kona low in Hawaii, and concomitant trough developed west of the islands and brought heavy showers, thunderstorms, and flash flooding to the area. There were no serious injuries. The costs of any damages were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 14, 3:15 AM HST, 6 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 315 AM HST Sat Mar 14 2020 .SYNOPSIS... Light winds and increasing moisture combined with a trough in the area will keep the rainfall chances in the forecast across the state through the weekend. Most of the shower activity will favor interior areas of the islands through the afternoon hours as sea breezes push ashore and near the coasts and adjacent waters overnight through the early morning hours. Conditions will begin to deteriorate late Sunday through early next week as this trough shifts westward and a kona low evolves to the west. Strong southerly winds along with an increasing potential for widespread heavy rainfall and thunderstorms are expected. && .DISCUSSION... Water vapor imagery showed plenty of middle- to upper-level moisture streaming over the region within the west-southwest flow and a weak impulse approaching from the west. This pulse of energy moving into the area today combined with a weak surface trough over the islands will support a few heavy showers and even a thunderstorm or two. Although the better source of moisture remains over the eastern end of the state (east of the surface trough) this morning, a westward shift back up the island chain is expected beginning later today through Sunday with the trough. Most of the shower activity will favor coastal and adjacent waters through the morning and overnight periods, then across interior areas of the through the afternoon hours as sea breezes push ashore. Guidance remains persistent from cycle-to-cycle and continues to advertise a transition period late Sunday into early next week as a kona low evolves west of the state. This pattern shift will translate to a wet pattern across the region that will persist through a good portion of the upcoming week. Guidance shows a plume of deep moisture pooling northward across the islands through this time with precipitable water values surging to around two inches. This moisture combined with upper height falls and the added instability will support periods of heavy rainfall. Flash flooding will become a possibility through this time, especially in areas where bands of heavy rainfall setup for long periods of time. Confidence in exactly where these bands will set up remains low at this time. As a result, a Flash Flood Watch has been issued for the entire state Sunday night through Tuesday. In addition to the potential for heavy rainfall, a few strong-to-severe thunderstorms can't be ruled out with the added instability and deep layer shear expected. && .AVIATION... A northeast to southwest trough near Molokai is keeping winds relatively light over the islands, with gentle to moderate winds blowing from the north to northeast around Kauai and Oahu and from the southeast around the Big Island and Maui County. The prevailing wind flow has been weak enough to allow for land breezes to develop. The land breezes have produced VFR conditions over most areas of the islands, with showers just offshore where the land breezes are converging with the prevailing winds. The southeast flow is still pushing clouds and showers ashore on the southeast side of the Big Island, so AIRMET Sierra remains in effect for that area. The atmosphere around the islands is somewhat moist and unstable and will become more unstable as a trough digs west of the area. Very isolated thunderstorms have been developing over water southwest of the islands and may spread over the islands today. AIRMET TANGO is in effect for Kauai through Maui for moderate turbulence aloft. Conditions are likely to deteriorate early next week as a low deepens northwest of the area. && .MARINE... Light winds will continue through the weekend due to a surface trough lingering in the area. The background flow will hold out of a more northeast direction over the western end of the state and out of the southeast over the eastern end through today. Land and sea breezes will continue each day. A transition period appears likely Sunday through early next week as a kona low forms west of the islands. Strong southerly winds along with an increasing potential for widespread heavy rainfall and thunderstorms remain in the forecast late Sunday through early next week. Local buoys show swell energy has dropped sufficiently for cancellation of both the Small Craft Advisory and High Surf Advisory in effect for portions of the islands and surrounding waters. Surf along east facing shores will remain small through the weekend due to the lack of trades. Surf along south facing shores will remain small with mainly background south swells expected. An upward trend is possible early next week due to increasing southerly winds setting up over local waters. A small, long-period south swell could become a possibility for Hawaii late next weekend into the following week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Sunday evening through Tuesday afternoon for Niihau-Kauai-Oahu-Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. High Wind Warning until 6 PM HST this evening for Big Island Summits. && DISCUSSION...Gibbs AVIATION...Donaldson MARINE...Powell
Special Weather Statement
National Weather Service Honolulu HI
932 AM HST Sat Mar 14 2020
HIZ023-027-142000-
Kona-Big Island Interior-
932 AM HST Sat Mar 14 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HAWAII IN HAWAII
COUNTY...
At 930 AM HST, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Kalaoa to 10 miles west
of Kailua-Kona. Movement was southeast at 15 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms as they move onto the Kona Coast from Kailua-Kona south to
Honaunau.
Locations impacted include...
Kailua-Kona, Captain Cook, Kealakekua, Honalo, Kalaoa, Honaunau,
Kahaluu-Keauhou, Holualoa, Kainaliu and Kona International Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1936 15589 1949 15593 1952 15596 1959 15597
1963 15599 1965 15603 1973 15606 1978 15605
1981 15600 1976 15582 1944 15575 1930 15577
1929 15589
TIME...MOT...LOC 1930Z 300DEG 15KT 1976 15610 1959 15614
WroeThe Kamuela/Kohala Apt radar (PHKM), 23 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
14 heavy rain, 6 flash flood. Local standard time, as filed.
Kamehameha Highway was closed in Waikane on Oahu's windward side because of mud and other debris on the roadway after heavy downpours.
Kuhio Highway was closed near the Hanalei Bridge in Hanalei because the Hanalei River overflowed its banks due to heavy rain.
Kuhio Highway near the Hanalei Bridge became impassable near Hanalei due to the Hanalei River overflowing its banks. Also, part of Route 50, Kaumualii Highway, near Waimea was closed around 0735 HST on the 17th, and other roadways were closed in Waimea, because of flooding waters from heavy rainfall on Kauai.
Farrington Highway at Upena Street was closed in Makaha in leeward Oahu because of flooding.
Hawaii County Police reported Highway 11 was closed in the Kawa Flats area, between mile markers 58 and 62, in the Kau District on the Big Island due to deep water across the roadway.
Kamehameha Highway was closed at the Waikane Stream near Waikane in windward Oahu because of flooding waters. A vehicle became stuck in the area, and a home on Nanamoa Street also was flooded due to a clogged drain. Costs of any damages were not available.|There were no serious injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2020Every state in 2020This day in weather historyWarnings in Hawaii, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875041, 875042, 875043, 875044, 875045, 875046, 875047, 875048, 875049, 875051, 875053, 875057, 875055, 875059, 875060, 875061, 875064, 875065, 875067, 877893.